Visit Our Coronavirus (COVID-19) Resource Section ⇒

X
Jump to:  A   |   B   |   C   |   D   |   E   |   F   |   G   |   H   |   I   |   J   |   K   |   L   |   M   |   N   |   O   |   P   |   Q   |   R   |   S   |   T   |   U   |   V   |   W   |   X   |   Y

TikTok 'Benadryl Challenge' Has Killed at Least One Teen

TikTok 'Benadryl Challenge' Has Killed at Least One Teen

FRIDAY, Sept. 11, 2020 (HealthDay News) -- A new internet dare, broadcast widely on teen-friendly TikTok, urges kids to overdose on the over-the-counter antihistamine Benadryl.

But the "Benadryl Challenge" has already killed one teen and sent others to the ER, experts warn.

According to News4 in Oklahoma City, one 15-year-old girl suffered a fatal overdose while reportedly trying the challenge late last month. Other cases of kids being rushed to the hospital after similar incidents are popping up nationwide.

The Benadryl Challenge is circulating on social media and encourages users to overdose on the drug to achieve a hallucinatory state.

But as with any drug, taking too much Benadryl can quickly prove hazardous and even deadly, according to emergency medicine physician Dr. Robert Glatter.

"Diphenhydramine (Benadryl) causes toxicity in a dose-dependent fashion -- meaning that escalating doses can be deadly," explained Glatter, who works at Lenox Hill Hospital in New York City.

As listed on Benadryl's website, kids between the ages of 6 and 12 should only take one tablet of the drug every four to six hours, while those older than 12 should only take up to two tablets over the same period of time. No one, no matter their age, should take more than six doses within 24 hours, the drug's homepage states.

But there are media reports of some children involved in the Benadryl Challenge being encouraged to take up to 12 tablets at once. According to Glatter, that's a potentially lethal amount.

"Simply put, as you approach the dose that leads to hallucinations that the 'challenge' calls for, the risk for seizures and deadly cardiac arrhythmias significantly increases," he said.

"Increasing doses of Benadryl typically lead to sleepiness, confusion, vomiting, agitation, elevated heart rate, which can precipitate a cardiac arrhythmia as well as a seizure. People may also require intubation [mechanical breathing assistance] to secure their airway in the setting of a significant overdose," Glatter added.

In fact, most of the teens who've harmed themselves during the Benadryl Challenge have experienced heart issues, according to a report on the phenomenon by Good Housekeeping.

Dr. Kenneth Perry, assistant medical director at Charleston, S.C.-based Trident Medical Center, provided the magazine with a list of Benadryl overdose symptoms that parents should look out for:

  • Excessive body heat and flushing of the skin, since too much of the drug can trigger overheating;

  • A decrease in sweating and urination -- the latter symptoms can bring on serious issues;

  • Changes in vision, such as an inability to focus on your surroundings and restrictions in pupil size;

  • Delirium, which may include a feeling of "spinning" or hyper-awareness, as well as long periods of anxiety.

When these symptoms appear, medical help may be necessary.

"The bottom line is that engaging in such a challenge is inherently dangerous and can be fatal," Glatter said. "In light of these and other risky social media challenges, it's vital that parents monitor their teens' social media activity."

More information

Here's a link for advice and poison control hotlines at the National Capital Poison Center.

SOURCES: Robert Glatter, MD, emergency medicine physician, Lenox Hill Hospital, New York City; Good Housekeeping; News4 Oklahoma City

Reviewed Date: --

Find a pediatrician
Childrens Orthopedics and Sports Medicine
Dr. James Bennett
Dr. J. Marc Cardelia
Dr. Bettina Gyr
Dr. Peter Moskal
Dr. Cara Novick
Dr. Carl St. Remy
Dr. Allison Tenfelde
Sports Medicine
Dr. Joel Brenner
Dr. Aisha Joyce
Dr. Micah Lamb
Dr. David Smith
Health Tips
Cough Medicine Abuse by Teens
Helping a Friend with an Addiction
Is Your Teen Abusing Drugs or Alcohol?
Primer: A Parent's Guide to Inhalant Abuse
Primer: GHB, a Club Drug
Talking With Your Kids About Drugs, Alcohol, and Tobacco
Teens and Prescription Drugs
Treating Minor Injuries in Children
Quizzes
Addiction Quiz
Substance-Use Disorder Quiz
Teen Health Quiz
Diseases & Conditions
Adolescent (13 to 18 Years)
Amenorrhea in Teens
Anxiety Disorders in Children
Bites and Stings
Breast Conditions in Young Women
Childproof Your Home for Poisons
Ewing Sarcoma in Children
Eye Safety and First Aid
Facts About Poisons
Female Growth and Development
First Aid for Poisonings in a Child
First Aid for the Eyes
Gynecological and Menstrual Conditions
High Blood Pressure in Children and Teens
Home Page - Adolescent Medicine
Home Page - Burns
Insect Stings in Children
Major Depression in Teens
Menstrual Cramps (Dysmenorrhea) in Teens
Menstrual Disorders
Minor Injuries Overview
Mood Disorders in Children and Adolescents
Oral Health
Osteosarcoma (Osteogenic Sarcoma) in Children
Overview of Adolescent Health Problems
Pap Test for Adolescents
Poisons and Children
Schizophrenia in Children
Substance Exposure
Superficial Injuries of the Face and Head- Overview
Teens and Diabetes Mellitus
The Growing Child- Teenager (13 to 18 Years)
Tick Bite Diseases
Treatment for Human Bites
Your Child's Asthma

Disclaimer: This information is not intended to substitute or replace the professional medical advice you receive from your child's physician. The content provided on this page is for informational purposes only, and was not designed to diagnose or treat a health problem or disease. Please consult your child's physician with any questions or concerns you may have regarding a medical condition.